Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Lipitor and muscle damage???
|messalina - Fri Jul 08, 2005 8:00 am|
:? Lipitor has a warning about possible muscle damage. If it was to cause such damage how would I know? Would I have pain in one arm maybe and no where else? I was put on Lipitor last year but in Jan. of this year I started having pain in the muscle of my left arm. (I had the cardio cath and stress test. The cath showed no blockages.) Consequently I took myself off the Lipitor in Jan. However, I still experience some of the muscle ache I was experiencing before. I was told by my PCP to see a neurologist. I was also told by my cardiologist that if the ache was caused by Lipitor, it wouldn't be localized it would be felt in all the muscles of my body.
I restarted the Lipitor last week. (6-27-05)
Thx for your feedback
|Dr. Anthony Solomon - Fri Jul 08, 2005 12:57 pm|
Please state your age, current dosage of Lipitor and last estimated fasting level of cholesterol before you were placed on this drug. As I am unable to access your profile page, please include any associated risk factors in the information.
Dr Anthony Solomon
|messalina - Fri Jul 08, 2005 2:35 pm|
Hmm ... You're trying to get me in trouble with my PCP. I don't know the FL but my age is 53, and the current dose is 10 mg once/daily.
|Dr. Anthony Solomon - Wed Jul 20, 2005 6:32 pm|
In the absence of information which I requested but you have failed to submit, I will close this subject by stating these facts which may be of importance to you:
Muscle effects such as myalgia, myositis and myopathy are known side-effects of Lipitor but are commonly experienced with higher doses and are reversible on withdrawal of the drug. Your daily prescription of 10 mg is the minimal dose.
If you wish to know if the drug is the cause of your myopathy, a creatine kinase test is done. If it is markedly elevated at more than 5 times the upper limit of normal, the drug should be discontinued. The drug should not be started if creatine kinase is known to be elevated before the start of treatment.
Persons on Lipitor (or any other statin drug) are advised to report promptly unexplained muscle pain, tenderness or weakness. A rheumatologist should be consulted to investigate that pain in your arm.
Dr Anthony Solomon
Consultant Physician, Tropical & Genitourinary Medicine
|R. Zein, Pharm D - Wed Aug 31, 2005 10:08 am|
i totally agree with Dr Anthony Solomon.
the dose of lipitor that you are taking is not too high. However, it has muscle pain has been reported with the use of statins, including lipitor.
you did not mention whether you had your CK levels checked out, and you have not mentioned whether you have been taking some other medications which could have interacted with lipitor and increased its level, and therefore, toxicity, like muscle pain.
muscle pain with statins is reversible upon the discontinuation of the medicine. you said that even after stopping lipitor , u still experienced some of the muscle pain. So i would recommend that you talk to your Dr. about it, and check with your neurologist, and address the issue of drug/drug interaction.
|Buttercup - Sun Nov 18, 2007 7:45 pm|
My mom age 62 has also been on Lipitor and is experiencing muscle weakness-no pain-could the Lipitor be the cause? Blood tests were done which showed elevated liver function tests and a mildly elevated muscle enzyme. Your thoughts on this?
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.